Skip to main content

News

Top 5 Causes of Nonblanching Skin Lesions

Published: 8/5/2019

In this article from Clinician’s Brief, our official clinical practice journal, dermatologist Darren Berger DVM DACVD, Iowa State University, describes this helpful, easy test to differentiate inflammatory vasodilative skin lesions from other more serious processes in 5 important scenarios.

Patchy, erythemic-to-violaceous skin lesions are commonly encountered in veterinary patients. Diascopy is a quick and efficient test that can help determine whether lesions are the result of vasodilation secondary to inflammation or associated with a more clinically concerning process.

In diascopy, a clear glass slide is placed over an erythemic lesion and pressure is applied while care is taken not to injure the patient or break the slide. A positive diascopy result occurs when the applied pressure results in blanching of the skin (Figure 1), as seen in cases of erythema secondary to simple vascular vasodilation. A negative diascopy result occurs when the applied pressure does not result in skin blanching.
 
Following is the first of the author’s suggested common causes of skin lesions that will not blanch. Review the full article to learn the others.
 
1  Cutaneous Adverse Drug Reactions
Cutaneous adverse drug reactions can result from administration of medications. Commonly implicated substances include antimicrobials (eg, β lactams, sulfonamides), NSAIDs (Figure 2), and antiparasitics.¹ Drug reactions can appear as any dermatologic condition, with lesions being focal-to-generalized. Typical lesion patterns include urticarial angioedema, maculopapular eruptions, vesiculobullous reactions, nodules, exfoliative erythroderma, purpuric lesions, pemphigus-like lesions, erythema multiforme, vasculitis, and toxic epidermal necrolysis.² Clinical signs typically occur within 1 to 3 weeks of initiating administration of the offending drug but can also arise more quickly (eg, within days), after a single treatment, after years of use, or days after the medication has been stopped.²
 

concave-pink-white